Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 23, 2021Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Sep 23, 2021, 7:34 PM EDT for Lewis County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2021, 7:34 PM EDT (23:34 UTC)
Expired
Sep 23, 2021, 8:15 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS81 KBUF 232334
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
734 PM EDT Thu Sep 23 2021
 
NYZ007-008-240015-
Jefferson NY-Lewis NY-
734 PM EDT Thu Sep 23 2021

...A strong thunderstorm will impact portions of east central
Jefferson and Lewis Counties through 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boonville, moving north at 60 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Heavy rains could cause flooding.

Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville, Croghan,
Lyons Falls, Castorland, Constableville, Turin, West Leyden, Diana
Center, Mohawk Hill, Natural Bridge and Belfort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 7552 4428 7560 4410 7517 4363 7511
      4361 7511
TIME...MOT...LOC 2334Z 181DEG 51KT 4353 7536 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 23, 7:07 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 23, 7:07 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
707 PM EDT Thu Sep 23 2021

.SYNOPSIS...
A cold front will cross Central NY this evening, with the steadiest
and heaviest rain ending over the eastern Lake Ontario region later
this evening. Much cooler and drier weather will return for most
areas on Friday, except northeast of Lake Erie where some lake
effect rain showers will impact the Niagara Frontier. Another cold
front will then bring a chance of more showers on late Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A closed off and vertically stacked surface/mid level low will move
slowly northward across Lake Huron overnight. Meanwhile, an
associated cold front over Central NY and the eastern Lake Ontario
region will continue to move slowly east tonight. Strong moisture
transport/low-level frontogenesis and dynamics in form of upper
diffluence will support a swath of moderate to heavy rain along the
slowly advancing cold front. 12hr totals in the eastern Lake Ontario
region through 06z/2AM tonight likely will top out at 1.25 to 1.75
inches with most of that occurring through this evening. So far the
rain has been spread out, longer duration enough to mainly result in
rises in smaller creeks and rivers, and some ponding on roadways but
the risk of widespread flooding remains low.

Farther west, a mid level dry slot will keep most areas dry through
much of tonight, with just a few sprinkles or spotty light showers
this evening across Western NY near the leading edge of deeper wrap
around moisture and forcing downstream of the closed low.

Steady rain will exit east of Lewis County shortly after midnight
tonight which will leave the vast majority of the area rain-free.
The exception is the Niagara Frontier where a band of lake effect
rain over Lake Erie and the Canadian shore will move into areas near
the Niagara River very late tonight. Persistent winds will limit
radiational cooling and potential for fog, especially across the
Niagara Frontier where winds will gust to 30 mph near the
lakeshores. Even with limited radiational cooling, the cooler air
mass will support low temperatures from the mid 40s to lower 50s.

On Friday, a band of lake effect rain will move southeast across the
Niagara Frontier including the Buffalo area in the morning.
Mesoscale model guidance is suggesting this band may be quite
organized for a few hours in the morning with strong synoptic
support from the tail of the mid level trough axis superimposed on
lake effect processes. This may produce some downpours for the
morning commute in Buffalo and the Northtowns. This band of lake
effect rain will weaken by midday as better synoptic scale support
and moisture move off, and diurnal mixing disrupts lake effect
convergence.

Eventually could see some lake effect at east end of Lake Ontario as
well, but less over-water instability and not as favorable moisture
profile should result in less showers than downstream of Lake Erie.
A breezy day near the lakeshores (gusts to 30 mph common) and cool
with a mix of sun and clouds for all areas with temperatures in the
afternoon reaching lower to mid 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday Night an opening upper level low will be advancing across
James Bay, taking a plume of moisture with it. This moisture,
combined with initial 850 hPa temperatures of +4 to +5C will
generate lake effect rain showers through the Saint Lawrence Valley.
Lake effect will be quick to end with warming in the mid levels and
ambient moisture decreasing.

Thereafter the remainder of the night will be dry with subtle
ridging of high pressure passing across our region, as well as our
region lying between two moisture plumes. It will be cool Friday
night with interior regions dropping down into the lower 40s.

The next upper level low continues to have a spread among the
operational model solutions, with how far south it drops across
the Great lakes region, as well as begin and end time of when it
closes off from the main flow. This results in timing issues
for synoptic rain showers, as well as placement of lake effect
rain bands within the cool airmass aloft. Rain showers ahead of
a cold front will likely push into WNY through the afternoon
hours of Saturday, with the area of rain transitioning to more
lake effect Saturday Night east of both lakes as temperatures at
850 hPa drop down to +4 to +6C.

Will then have chance PoPs Sunday and Sunday Night with the upper
level low nearby...though placement of this feature is still with a
fair amount of uncertainty. Greatest certainty for rain showers will
be east of the lakes (lake effect rain/upslope) with a lower
probability for showers across the Genesee Valley/Finger Lakes
region. It will be cooler on Sunday with highs only in the low to
mid 60s...which are a degree or two below normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
With cold air advection behind the earlier passing cold front, the
potential for lake effect/enhanced showers will continue downwind of
the lakes into Monday. Some guidance is split on the pattern
overall, with some guidance pushing another front through Monday
afternoon, causing more widespread showers, while some other
guidance is more purely a lake response. Overall, with a trough over
the region into Monday night, that potential for showers will be
there. For now, considering model spread, going with widespread
slight chance for most of the area on Monday, with chance POPs
downwind of the lakes with 850H temps around 5C.

As ridging increases behind the departing trough, showers will taper
off from west to east. Slight chance POPs will linger for the
southeastern portions of the area into Tuesday, generally from near
the NY/PA border through the Northern Finger Lakes and the Western
Adirondacks. With a Canadian high pressure building in from the
north, mostly dry and quiet weather is expected for Wednesday into
Thursday.

Temperatures will be near, to a few degrees above normal for the
long term period. Daytime highs will be in the mid 60s to around 70
from the higher terrain to the lower elevations respectively.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
A band of moderate to heavy rain will continue to move slowly east
across the eastern Lake Ontario region this evening, with rain
ending from west to east through the first half of the night. Areas
of MVFR and local IFR will continue in pockets of heavy rain this
evening, with improvement to mainly VFR overnight. Farther west, VFR
will prevail most of the night with a few pockets of MVFR CIGS
across higher terrain.

A band of lake effect rain over Lake Erie and along the north shore
of Lake Ontario in Canada overnight will move eastward as boundary
layer flow veers from SSW to SW. This will bring a band of lake
effect rain into the Niagara Frontier including KIAG and KBUF late
tonight and Friday morning. Expect conditions to drop to at least
MVFR within the band of rain, with some potential for a few hours of
IFR around 12Z Friday when the band is strongest. This band of lake
effect rain will break up and diminish in the afternoon, with most
areas returning to VFR.

Outlook...

Saturday and Sunday...MVFR/VFR with a chance of showers.
Monday and Tuesday...VFR.

&&

.MARINE...
Winds shifting to the SSW behind the cold front and eventually to
the SW. Cooler temperatures behind the front will allow for better
mixing, so continued to go on higher side of model guidance for
winds behind the front tonight through Friday. Winds and waves have
supported hoisting Small Craft Advisory headlines for the Upper
Niagara River and Lake Erie tonight through Friday. Small craft
headlines are also in effect for the northeast end of Lake Ontario
late tonight through Friday.

There's a risk for waterspouts tonight through Friday night. The
best chance for waterspouts will likely be over Lake Erie late
tonight through Friday morning along the band of lake effect rain,
where convergence and low level vorticity will be maximized, with a
strong source of ascent within lake effect showers to stretch low
level vorticity.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT Friday for LEZ040-041.
         Small Craft Advisory until 5 PM EDT Friday for LEZ020.
         Small Craft Advisory from 1 AM to 8 PM EDT Friday for
         LOZ045.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Hitchcock/JLA
SHORT TERM...Thomas
LONG TERM...SW
AVIATION...Hitchcock
MARINE...Apffel/Hitchcock/JLA
Hazardous weather outlook, Sep 23, 2:19 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
219 PM EDT Thu Sep 23 2021

NYZ006>008-241830-
Oswego-Jefferson-Lewis-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

A soaking rainfall through this evening will result in two day
rainfall totals of between one and one and a half inches. This may
cause ponding of water on area roadways...along with a small risk of
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-241830-
Northern Erie-Chautauqua-Southern Erie-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong currents and dangerous swimming conditions are possible along
Lake Erie beaches Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011>014-020-021-241830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-241830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of waterspouts Friday and Friday night...and again
from Saturday afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-241830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
219 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Sep 23, 3:14 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
314 PM EDT Thu Sep 23 2021

NYZ006>008-232015-
Jefferson NY-Oswego NY-Lewis NY-
314 PM EDT Thu Sep 23 2021

...A strong thunderstorm will impact portions of Jefferson,
southwestern Lewis and northeastern Oswego Counties through 415 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Redfield, or 8 miles northwest of Camden, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Adams, Dexter,
Redfield, Glen Park, Herrings, Adams Center, Cedar Point State Park,
Henderson Harbor, Barnes Corners, Richland, Sackets Harbor,
Henderson, Black River, Smithville, Williamstown and Philadelphia.

This includes Interstate 81 between exits 37 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4417 7556 4344 7564 4348 7581 4337 7587
      4337 7599 4412 7638 4414 7635 4417 7633
      4423 7618
TIME...MOT...LOC 1913Z 183DEG 32KT 4343 7586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Sep 23, 4:17 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
417 PM EDT Thu Sep 23 2021

NYZ007-232045-
Jefferson NY-
417 PM EDT Thu Sep 23 2021

...A strong thunderstorm will impact portions of north central
Jefferson County through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Redwood, or 11 miles northwest of Fort Drum,
moving north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kring Point State Park, Redwood, Alexandria Bay, Theresa, Plessis,
Muskellunge Lake and La Fargeville.

This includes Interstate 81 between exits 49 and 50, and near exit
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4440 7583 4439 7584 4432 7567 4410 7581
      4414 7602 4435 7598 4434 7597 4440 7586
TIME...MOT...LOC 2016Z 195DEG 33KT 4420 7588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hitchcock
Special weather statement, Sep 23, 7:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
734 PM EDT Thu Sep 23 2021

NYZ007-008-240015-
Jefferson NY-Lewis NY-
734 PM EDT Thu Sep 23 2021

...A strong thunderstorm will impact portions of east central
Jefferson and Lewis Counties through 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boonville, moving north at 60 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause flooding.

Locations impacted include...
Lowville, Highmarket, Whetstone Gulf State Park, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Port Leyden, Harrisville, Croghan,
Lyons Falls, Castorland, Constableville, Turin, West Leyden, Diana
Center, Mohawk Hill, Natural Bridge and Belfort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 7552 4428 7560 4410 7517 4363 7511
      4361 7511
TIME...MOT...LOC 2334Z 181DEG 51KT 4353 7536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:08 PM EDTSmall Craft AdvisoryBUF33 hr
Sep 23, 3:14 PM EDTSpecial Weather StatementBUFJefferson61 min
Sep 23, 4:17 PM EDTSpecial Weather StatementBUFJefferson28 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.